An Unusual Case of Multifactorial Catatonia Following Taxane‐Based Chemotherapy Regimen
Abstract
Catatonia is a neuropsychiatric syndrome characterised by motor and behavioural disturbances. While commonly associated with psychiatric conditions, a substantial proportion of cases have medical or drug-induced aetiologies. Chemotherapy can cause catatonia, and taxane-based chemotherapy is known to cause central neurotoxicity; however, taxane-related catatonia has not been reported before. We describe a 75-year-old woman with a schizophrenia in remission, who developed catatonia after docetaxel administration for breast cancer. Her catatonia fulfilled DSM-5-TR criteria and had an initial Bush-Francis catatonia rating scale (BFCRS) score of 23. A lorazepam challenge was positive, and treatment with oral lorazepam resulted in rapid resolution. Mild recurrence during follow-up was successfully managed with lorazepam titration. We discuss the possible link between taxanes, taxane-induced central neurotoxicity (TICN) and catatonia, with neuroscientific, clinical and radiological considerations. This case highlights the potential contribution of taxane chemotherapy to catatonia in a medically complex patient, and underscores the importance of early recognition and prompt treatment of catatonia.
Fields of Study & Subjects
Electroconvulsive Therapy Studies
Nausea and vomiting management
Methemoglobinemia and Tumor Lysis Syndrome
Publication details
- Journal / source
- Case Reports in Psychiatry
- Publisher
- Wiley
- Volume
- 2026
- Issue
- 1
- Pages
- 5820055–5820055
- Publication date
- 1 January 2026
- Language
- EN